Arizona, 2018

Flash Flooding and Hail in Arizona, July 26 to 27, 2018

July 26 to 27, 2018 · NWS FGZ · 5 events in 3 counties and zones

An increase in moisture brought more storms to northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An increase in moisture brought more storms to northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:36 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 26, 2:36 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
236 PM MST Thu Jul 26 2018

.SYNOPSIS...Excessive heat will continue for the lower valleys of
northern Arizona today. Otherwise, typical isolated to scattered
thunderstorms will continue along the higher terrain of northern
Arizona each afternoon. An increasing trend in thunderstorms is
forecast over the weekend.

&&

.DISCUSSION...High pressure remains centered over the lower
Colorado River Valley today. Marginal moisture and instability
have resulted in isolated to scattered showers and storms over the
higher terrain of northern Arizona this afternoon. The main storm
threats today are lightning and gusty outflow winds. Storms are
moving to the south or southeast at about 10-15 mph. With the loss
of daytime heating around sunset, expect shower activity to
gradually dissipate. Excessive Heat Warnings and Advisories remain
in effect this afternoon and we plan to allow these to expire
this evening.

The large scale high pressure ridge will make very little
movement over the weekend. Increasing southerly low level flow is
forecast to bring gradually increasing low level moisture
northward across the area. This should lead to an uptick in
thunderstorms over the weekend, and perhaps as early as Friday.
With the ridge parked to our west, steering flow will keep a
northerly storm motion over the weekend meaning areas along and
south of the Mogollon Rim/White Mountains will be favored for
storm activity. With increasing moisture, the threat for heavy
rain will also increase. The increasing clouds and moisture should
keep temperatures from reaching excessive levels, though they
will remain on the warm side of normal through the weekend.

The ridge remains over the southwest through next week keeping
typical monsoon season conditions over the area. Expect daily
rounds of showers and thunderstorms with temperatures trending
above average.

&&

.AVIATION...For the 00Z package...Isolated to scattered
thunderstorms will persist through sunset before dissipating
overnight. Brief MVFR/IFR conditions possible in isolated +RA.
Winds generally light, except gusts to 45 kts in the vicinity of
stronger storms. Scattered TSRA expected to re-develop around 18Z
Friday. Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
over northern Arizona today, with storm motion generally from
north to south into lower elevations. Temperatures and relative
humidities will remain on the warm and dry side for this time of
year. Storm coverage will increase slightly Friday into the
weekend, with a slight downward trend in temperatures and upward
trend in relative humidity.

Sunday through Tuesday...Expect typical monsoon weather conditions
into next week with scattered thunderstorms each day and near to
slightly warmer than average temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Heat Advisory until 8 PM MST this
evening FOR AZZ012-013.

Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-006.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 26, 2:25 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST THU JUL 26 2018

AZZ015-037-038-262215-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
225 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 225 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Junipine Resort to near Clarkdale. Movement was
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sedona, Junipine Resort, Village At Oak Creek, Garland's Oak Creek
Lodge, Page Springs, Cornville, Slide Rock State Park, Red Rock State
Park and Manzanita Campground.

LAT...LON 3485 11160 3469 11191 3496 11215 3507 11187
TIME...MOT...LOC 2125Z 324DEG 8KT 3497 11177 3483 11202

ET
Special weather statement, Jul 26, 2:32 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST THU JUL 26 2018

AZZ018-262215-
Northern Gila County-
232 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE STRAWBERRY AND PINE AREA OF
GILA COUNTY UNTIL 315 PM MST...

At 231 PM MST, Doppler radar was tracking a strong thunderstorm over
Geronimo Estates, or 9 miles north of Payson, moving southwest at 5
mph.

Winds in excess of 40 mph and locally heavy rainfall will be
possible with this storm.

Locations impacted include...
Geronimo Estates, Flowing Springs, Pine, Strawberry, East Verde
Estates, Whispering Pines, Geronimo Boy Scout Camp, Water Wheel Burn
At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

LAT...LON 3439 11153 3442 11148 3441 11146 3442 11146
      3445 11143 3444 11140 3443 11141 3443 11143
      3438 11142 3439 11139 3441 11141 3441 11140
      3443 11140 3443 11137 3436 11125 3428 11138
TIME...MOT...LOC 2131Z 047DEG 5KT 3438 11139

ET
Local storm report, Jul 26, 4:25 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
425 PM MST THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FLASH FLOOD      4 SE CAMP VERDE         34.53N 111.81W
07/26/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            LOCAL POLICE REPORT FLOODING ON THE ROADWAY
            AT MILEPOST 224.

&&

The radar

The Flagstaff radar (KFSX), 65 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yavapai

When
July 26, 4:30 PM MST
Where
Yavapai County, 3.68 mi WSW of Camp Verde to 1.41 mi NNW of Camp Verde Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.550, -111.910

One inch diameter hail was reported in Camp Verde. The hail put holes in solar panels at the US National Forest District Office.

Hail, Coconino

When
July 27, 4:30 PM MST
Where
Coconino County, 0.89 mi NE of Sedona Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -111.770

One inch diameter hail fell in Sedona (3/4 of a mile south of the intersection of Highways 89A and 179.

Thunderstorm Wind, Yavapai

When
July 27, 5:15 PM MST to 6:15 PM MST
Where
Yavapai County, 0.69 mi S of Cornville to 6.33 mi SE of Camp Verde Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.710, -111.920

The MESONET station in Camp Verde measured a 72 MPH wind gust at 405 PM from a thunderstorm in the area. A large cottonwood tree was snapped by wind 1 mile south-southwest of Cornville at 515 PM. Several 5 inch diameter tree branches were downed by wind in Cornville around 530 PM. The National Forest Service District Office had significant wind damage to solar panels. Several were ripped from the support beams around 600 PM MST.

Flash Flood, Gila

When
July 27, 5:37 PM MST to 7:00 PM MST
Where
Gila County, 7.05 mi NE of Carrizo to 10.38 mi S of Carrizo
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
34.047, -110.188

Heavy rain over the Cedar Fire scar caused a flash flood in Cedar Creek. The water reached 5 feet deep. Rainfall over the the town of Cedar creek also washed out private driveways.

Flash Flood, Yavapai

When
July 27, 8:00 PM MST to 10:00 PM MST
Where
Yavapai County, 0.57 mi W of Montezuma Castle to 1.34 mi WNW of Camp Verde
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.620, -111.840

The river gauge on Beaver Creek indicated at 4.5 foot rise starting at 800 PM.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781575, 781576, 781574, 781568, 781577.